Measures of Full Dimension on Self-Affine Graphs

Part of the Applied and Numerical Harmonic Analysis book series (ANHA)


For a compact subset of the 2-torus that is left invariant by an expanding diagonal endomorphism, the Hausdorff and the Minkowski dimensions may not coincide: this dimensional hiatus is possible whenever the x-axis and y-axis expansion rates differ. The variational principle for dimension ensures that the Hausdorff dimension of the invariant compact set is obtained as the Hausdorff dimension of invariant probability measures called the measures of full dimension: we shall investigate such measures on examples related to classical self-affine graphs.


Variational Principle Topological Entropy Invariant Probability Measure Ergodic Measure Adjacency Graph 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    T. Bedford, Crinkly curves, Markov partitions and dimension, Ph.D. Thesis, University of Warwick, Coventry, UK (1984).Google Scholar
  2. 2.
    R. Bowen, Equilibrium States and the Ergodic Theory of Anosov Diffeomorphisms, Lecture Notes in Math. 470, Springer, Berlin (1975).Google Scholar
  3. 3.
    M. Boyle, C. Kitchens & B. Marcus, A note on minimal covers for sofic systems, Proc. Am. Math. Soc. 95, 403–411 (1985).MATHMathSciNetGoogle Scholar
  4. 4.
    M. Denker, C. Grillenberger & K. Sigmund, Ergodic Theory on Compact Spaces, Lecture Notes in Math. 527, Springer, Berlin (1976).Google Scholar
  5. 5.
    H. Furstenberg, Disjointness in ergodic theory, minimal sets and a problem in Diophantine approximation, Math. Syst. Th. 1, 1–49 (1967).MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    D. Gatzouras & Y. Peres, The Variational Principle for Hausdorff Dimension: A Survey, Erg. Th. of Z d Actions (Warwick, 1993–1994), London Math. Soc. Lecture Note Ser., Vol. 228, Cambridge University Press, Cambridge, UK 113–125 (1996).Google Scholar
  7. 7.
    D. Gatzouras & Y. Peres, Invariant measures of full dimension for some expanding maps, Erg. Th. Dyn. Sys. 17, 147–167 (1997).MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    N. T. A. Haydn & D. Ruelle, Equivalence of Gibbs and equilibrium states for homeomorphisms satisfying expansiveness and specification, Comm. Math. Phys. 148, no. 1, 155–167 (1992).Google Scholar
  9. 9.
    T. Kamae, A characterization of self-affine functions, Jap. J. App. Math. 23, 271–280 (1986).CrossRefMathSciNetGoogle Scholar
  10. 10.
    R. Kenyon & Y. Peres, Measures of full dimension on affine-invariant sets, Erg. Th. Dyn. Syst. 16, 307–323 (1996).MATHMathSciNetGoogle Scholar
  11. 11.
    R. Kenyon & Y. Peres, Hausdorff dimensions of sofic affine-invariant sets, Isr. J. Math 94, 157–178 (1996).CrossRefMathSciNetGoogle Scholar
  12. 12.
    F. Ledrappier & L.S. Young, The metric entropy of diffeomorphisms. Part 1: Characterisation of measures satisfying Pesin’s entropy formula; Part 2: relation between entropy, exponents and dimension, Ann. of Math. 122, 540–574 (1985).Google Scholar
  13. 13.
    C. McMullen, The Hausdorff dimension of general Sierpiński carpets, Nagoya, Math. J. 96, 1–9 (1984).MATHMathSciNetGoogle Scholar
  14. 14.
    E. Olivier, Uniqueness of the measure with full dimension on sofic affine invariant subsets of the 2-torus, Erg. Th. & Dyn. Syst., doi:10.1017/S0143385709000546 (Published Online 12 Aug 2009).Google Scholar
  15. 15.
    J. Peyrière, An introduction to fractal measures and dimensions, Lectures at Xiangfan (1995).Google Scholar
  16. 16.
    F. Przytycki & M. Urbański, On the Hausdorff dimension of some fractal sets, Studia Math. 93, 155–186 (1989).MATHMathSciNetGoogle Scholar
  17. 17.
    D. Ruelle, Thermodynamic Formalism, Addison Wesley, Reading, MA (1978).MATHGoogle Scholar
  18. 18.
    D. Ruelle, Thermodynamic formalism of maps satisfying positive expansiveness and specification, Nonlinearity, 5, 1223–1236 (1992).MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    B. Testud, Mesures quasi-Bernoulli au sens faible: résultats et exemples, Ann. H. Poincaré (B) 42, 1–35 (2006).MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    M. Urbański, The probability distribution and Hausdorff dimension of self-affine functions, Probab. Th. Rel. Fields 84, 377–391 (1990).MATHCrossRefGoogle Scholar
  21. 21.
    P. Walters, Invariant measures and equilibrium states for some mappings which expand distances, Trans. Am. Math. Soc. 236, 127–153 (1978).MATHMathSciNetGoogle Scholar
  22. 22.
    P. Walters, An Introduction to Ergodic Theory. Springer, Berlin (1982).MATHGoogle Scholar
  23. 23.
    B. Weiss, Subshift of finite type and sofic systems, Monat. F. Math. 77, 462–474 (1973).MATHCrossRefGoogle Scholar
  24. 24.
    Y. Yayama, Dimension of compact invariant sets of some expanding maps, Erg. Th. Dyn. Sys. 29, 281–315 (2009).MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    L.-S. Young, Dimension, entropy and Lyapunov exponents, Erg. Th. Dyn. Sys. 2, 109–124 (1982).MATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Université de ProvenceMarseille Cedex 03France

Personalised recommendations